Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2014, 5:11 PM CDT for Knox County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2014, 5:11 PM CDT (22:11 UTC)
- Expired
- May 8, 2014, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
695
WUUS53 KILX 082211
SVRILX
ILC095-082245-
/O.NEW.KILX.SV.W.0018.140508T2211Z-140508T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 545 PM CDT
* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALESBURG...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIO AND WATAGA AROUND 520 PM CDT.
ONEIDA AROUND 525 PM CDT.
ALTONA AROUND 530 PM CDT.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2211Z 212DEG 34KT 4100 9042
HAIL...1.00IN
WIND...60MPH
$$
BARNES2 follow-up statements
440
WWUS53 KILX 082225
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT THU MAY 8 2014
ILC095-082245-
/O.CON.KILX.SV.W.0018.000000T0000Z-140508T2245Z/
KNOX IL-
525 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KNOX COUNTY UNTIL 545 PM CDT...
AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIO...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN KNOX COUNTY.
INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2225Z 212DEG 34KT 4111 9033
HAIL...1.00IN
WIND...60MPH
$$
BARNES082
WWUS53 KILX 082239
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT THU MAY 8 2014
ILC095-082249-
/O.EXP.KILX.SV.W.0018.000000T0000Z-140508T2245Z/
KNOX IL-
539 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KNOX COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2239Z 212DEG 34KT 4122 9024
$$
BARNESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:59 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 8, 2:59 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 259 PM CDT Thu May 8 2014 .DISCUSSION... ISSUED 258 PM CDT Thu May 8 2014 Temperatures warming nicely across the forecast area today, with gusty south-southwest winds and mainly some high clouds. Mostly in the mid 80s, although some 90 degree temperatures reported at Champaign and Rantoul at 2 pm. Convection developing as expected west of the Mississippi River, with one cluster over Minnesota/Iowa along the warm front, and the second developing over western Missouri just ahead of the cold front. Both fronts are tied into a surface low over northeast Nebraska. Initial forecast concerns are with thunderstorm trends through Friday including severe threat, followed by timing of showers/storms for much of the first half of next week. SHORT TERM...Tonight through Friday Night: Latest mesoscale analysis showing CAPE's of 1000-1500 J/kg over the forecast area, with the cap eroding along the Mississippi River. Latest HRRR has the storms reaching the Illinois River valley by around 6 pm and I-57 toward 9-10 pm. Areas west of I-55 most likely to see any severe weather as the instability will be decreasing by the time the storms make it further east. Hail/wind remains the primary concern with the storms. Secondary line of showers/storms immediately ahead of the front will begin to move in after midnight, but think the severe threat will be be over by that point. Extent of overnight convection will dictate where the severe threat is for Friday. Areas south of I-70 would be most likely as the front comes in and with outflows from the earlier convection around, but additional instability would likely have to come during the afternoon in between periods of storms. Will mention categorical PoP's over 80% across the southeast third of the forecast area through the day, with not the rain not fully moving out of the southeast CWA until closer to midnight. Further west, will largely go dry west of I-55 during the afternoon. LONG TERM...Saturday through Thursday: Short period of dry weather on tap for Saturday as a narrow ridge axis slides by, but next wave will be approaching from the Plains. Have added some slight chance PoP's in the afternoon west of I-55, but main period of convection will develop Saturday night. Will introduce likely PoP's late Saturday night across about the northwest 2/3 of the forecast area, lingering into Sunday across the north as remnants of an MCS move across the area. The forecast from Sunday night into Monday night is more of a challenge. The GFS is much faster than the ECMWF or Canadian models by surging a cold front through the area Monday night, while the latter models are close to 24 hours slower. This slower solution would keep a good part of Sunday night and Monday dry. This appears to be tied into phasing of the long wave trough across the Rockies Sunday night, with the GFS featuring a more progressive wave and the ECMWF cutting off a low over the northern Dakotas for a time early next week. Am trending the blended model grids on the slower side, but have not completely eliminated any PoP's Monday/Tuesday. Deep upper trough over the central U.S. to provide a period of cooler weather for the middle of the week. Will see highs only in the 60s much of the Tuesday-Thursday period. Geelhart && .AVIATION... ISSUED 104 PM CDT Thu May 8 2014 Timing of convection remains tricky later today and tonight as short-term model solutions are not in good agreement. 14z HRRR features a broken line of thunderstorms coming into the Illinois River Valley by around 00z, then steadily pushes it eastward to I-57 by 04z. Meanwhile, the 12z NAM has similar timing with regards to precip onset, but then shows widespread showers/thunder continuing across the entire area throughout the night into Friday morning. With 40-45kt 850mb jet currently focused across the Plains expected to shift eastward into Illinois tonight, think the wetter NAM may be the way to go. As such, think current convection approaching the Ozarks will spread northeastward into central Illinois this evening, then persist overnight as low-level jet strengthens. Based on NAM forecast soundings and cross-sections, will introduce predominant rain with VCTS between 01z and 04z. Ceilings will initially be VFR, but will drop into the MVFR category after midnight, then remain there through 18z Fri. Overnight rain/thunder area will gradually shift eastward and exit the TAF sites between 13z and 16z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 8, 3:04 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CDT THU MAY 8 2014 ILZ027>031-036>038-040>043-047>053-091100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 304 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE DURING THE EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...THEN THE EMPHASIS FOR ADDITIONAL STORM DEVELOPMENT WILL SHIFT EAST OF THE I-55 CORRIDOR BY FRIDAY AFTERNOON. AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION SATURDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 10 PM. ILZ044>046-054>057-061>063-066>068-071>073-091100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 304 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END FRIDAY MORNING...HOWEVER ANOTHER ROUND OF STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT LATER IN THE DAY. A FEW OF THE STORMS COULD BECOME SEVERE EAST OF THE I-55 CORRIDOR FRIDAY AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION SATURDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...IT MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING...BETWEEN 3 AND 10 PM. BARNES
In the hours before
Special weather statement, May 8, 5:09 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT THU MAY 8 2014
ILZ027-082300-
KNOX-
509 PM CDT THU MAY 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
600 PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON...OR 11 MILES SOUTHWEST OF
GALESBURG...MOVING NORTHEAST AT 45 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALESBURG...
KNOXVILLE...
WATAGA...
RIO...
ONEIDA...
VICTORIA...
OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT...EAST GALESBURG
AND HENDERSON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4112 8999 4072 9040 4072 9041 4074 9045
4115 9045 4115 8999
TIME...MOT...LOC 2209Z 211DEG 38KT 4085 9044
BARNESThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:09 PM CDT | Special Weather Statement | ILX | Knox | 51 min |
| May 8, 6:05 PM CDT | Special Weather Statement | ILX | Fulton | 25 min |
| May 8, 6:33 PM CDT | Special Weather Statement | ILX | Marshall | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.